What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 22, 6:13 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Dec 22, 6:13 PM CST, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
613 PM CST Thu Dec 22 2022
...New AVIATION...
.DISCUSSION...
Issued at 431 PM CST Thu Dec 22 2022
This evening through Friday...
Main headline remains dangerous cold expected to settle in tonight
& persist through through the Christmas holiday weekend. Mean
anomalous deep upper trough, currently centered over the N Plains
into the Dakotas into MN, is progged to swing to the E-SE through
tonight & into Friday. Sfc analysis indicated +1050mb sfc high
centered over the Intermountain W into northern Rockies in MT will
build to the E SE through Friday. Sfc cold front is situated
across central-SE Arkansas to NW Louisiana, with arctic cold
surging in the wake. Temperatures continue to plummet to single
digits in the Ozarks to S Plains, with temperatures near the
freezing mark in the ArkLaTex from near Shreveport, Louisiana to
Little Rock, Arkansas. An area of precip moving in has spread
across the region, with temperatures still in the 40s in the NW to
near 60 degrees in the SE. Expectations are for any wintry
weather to continue to advance E-SE across the ArkLaTex & will
spread into the area, as early as 5-6PM in the NW Delta. The
expectations are the same, that the front will sweep SE into NW
Delta by late aftn-early evening, with temperatures quickly
dropping around 5-6PM in the extreme SE AR & NW MS counties. Any
transition to wintry mix of brief light freezing drizzle to light
snow showers/grains could move in the Delta by late aftn into
early evening. There remains support in CAM guidance, including
HRRR/ARW/NAM, & modeled upper soundings of changeover & some
accums of light freezing drizzle/rain or light snow showers, but
most of the best accums are in N MS, N of Hwy 82 corridor.
Sounding analysis indicates limited ice nucleation aloft, so only
precip type would be freezing drizzle & changing to light
snow/grains or snow showers. Added a "Limited" for light ice/snow
accums along & north of a line from Ashley-Chicot Co in Arkansas
to the E to Noxubee Co in Mississippi. Winds will turn more NW in
the wake through tonight, with sustained near 25mph & gusts around
40-45mph. Wind advisory was contemplated, but with ongoing wind
chill products & mention of "Limited" for wind in HWO/graphics
will stay put. As the system progresses into the area solidly
tonight, expect dangerous cold/wind chills to settle in.
Record breaking arctic cold remains the main headline, as thermal
profiles drop to the negative teens. With near 8-10mb gradient
across the area in the wake, gusty winds up to 40mph could persist
into mid-morning Fri. Combined with record breaking cold, a
dangerous setup of cold/wind chills below zero to as low as 5 to
10 degrees below zero are likely. Some areas in NE Mississippi
could briefly fall below 10 degrees below zero at times. Lows are
expected to fall into the single digits for N of I-20 into Hwy 82
corridor, especially in cool drainage areas in NE Mississippi.
Due to this, added a Wind Chill Warning for areas from Grenada-
Carroll Counties E to Lowndes County in MS tonight through midday
Friday. Highs will be well below freezing Fri only in the low 20s
N to upper 20s S & persist into the weekend. With prolonged
dangerous, record breaking cold, take your precautions now to
protect yourself, friends, family & pets & your home. This
environment is supportive of frostbite/hypothermia very quickly
with prolonged exposure & damage to pipes are likely, with water
main breaks expected, especially into north-central Mississippi.
No changes in area to the HWO were needed, outside of mention of
wind chills dipping briefly below 10 degrees below zero in the
Wind Chill Warning area. Hard Freeze Warning & Wind Chill
Advisories remain in effect for the rest of the region through
early weekend. /DC/
Friday night through Wednesday night...
The main concern for Friday evening will continue to be the deep
freeze as current model guidance continue to show arctic front
crossing our CWA. With this arctic front, cold air advection (CAA)
should persist through the overnight hours with lows in the mid
teens. A few areas east of the I-55 corridor could see overnight
lows in the single digits. The periods of clouds combined with the
breezy conditions forecasted on Saturday should keep afternoon
temperatures from reaching above freezing as cold air advection
continues to affect most of the area. Similar to Friday evening,
overnight lows for Christmas Eve should once again drop back into
the teens. Heading into Christmas Day, a little relief from the cold
should be on the way as model guidance show the arctic front
beginning to push off to the east out of our forecast area. In
response to this, a warming trend should begin to creep back into
the area with daytime temperatures forecasted to reach above
freezing by the late afternoon.
Next week Monday, dry conditions should persist as southerly return
flow from the Gulf hovers over the region. There is a bit of
disagreement between the models as both the GFS and ECMWF highlight
an upper shortwave approaching the area by Monday afternoon. If
this shortwave feature brings a sufficient amount of moisture, there
is a small possibility that thermal profiles could support light
wintry precip. The likelihood of this scenario occurring is very
low. Dry conditions should persist through Wednesday with rain
chances making a return beginning on Thursday. /CRJ/
&&
.AVIATION...
(00Z TAFS)
Issued at 552 PM CST Thu Dec 22 2022
An arctic cold front moved over GLH at 2330Z resulting in IFR cigs
and wind gusts to 40kts. This cold front wl move over GWO by 01Z
and continue across the remainder of the area. Brief -SN wl be
psbl GLH-GWO-GTR through 04Z but pcpn wl taper off quickly from
the west this evening. IFR/MVFR cigs wl prevail this evening but
the clearing line was already noted on satellite imagery over
cntrl Arkansas and nw Louisiana and all TAF sites wl be VFR by
10Z. Once the cold front passes through , a gusty northwest wind
of 24-28kts wl continue through the end of the TAF period. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 11 25 14 31 / 40 0 0 0
Meridian 12 26 13 32 / 40 0 0 0
Vicksburg 13 26 14 32 / 20 0 0 0
Hattiesburg 18 30 15 35 / 30 0 0 0
Natchez 13 27 15 32 / 20 0 0 0
Greenville 10 23 15 29 / 10 0 0 0
Greenwood 8 21 12 28 / 30 0 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Chill Advisory from 9 PM this evening to 10 AM CST Saturday
for MSZ018-019-025-034>066-072>074.
Hard Freeze Warning from midnight tonight to 10 AM CST Sunday
for MSZ018-019-025>066-072>074.
Wind Chill Warning from 9 PM this evening to noon CST Friday for
MSZ026>033.
Wind Chill Advisory from noon Friday to 10 AM CST Saturday for
MSZ026>033.
LA...Wind Chill Advisory from 9 PM this evening to 10 AM CST Saturday
for LAZ007>009-015-016-023>026.
Hard Freeze Warning from midnight tonight to 10 AM CST Sunday
for LAZ007>009-015-016-023>026.
AR...Wind Chill Advisory from 9 PM this evening to 10 AM CST Saturday
for ARZ074-075.
Hard Freeze Warning from midnight tonight to 10 AM CST Sunday
for ARZ074-075.
&&
DC/CR/22Hazardous weather outlook, Dec 22, 3:54 PM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
354 PM CST Thu Dec 22 2022
ARZ074-075-MSZ019-034-035-232200-
Ashley-Chicot-Sunflower-Washington-Humphreys-
354 PM CST Thu Dec 22 2022
This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and northwest Mississippi.
.DAY ONE...Tonight and Friday
DANGEROUS COLD
THREAT...Significant
TIMING...Tonight through Friday
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Tonight through Friday morning
ICE ACCUMULATION
THREAT...Limited
TIMING...Late Afternoon through midnight Tonight
Tonight through Friday, low temperatures below 15 degrees with
high temperatures below 32 degrees are likely. Wind chills below
zero are likely and fall to -5 to -10 degrees at times. Frost bite
and hypothermia are likely with prolonged exposure. Damage to
exposed pipes are likely and water main breaks are possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
Tonight through Friday morning, weak trees and limbs may break
and fall due to sustained winds up to 25 mph and wind gusts around
40 mph. High profile vehicles could also be affected.
(https://www.weather.gov/images/jan/graphicast/3.png)
Late Afternoon through midnight Tonight, light freezing
drizzle/snow accumulation is possible. Light icing of bridges and
overpasses could occur.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The dangerous cold conditions will continue into Sunday. High
temperatures will only climb into the 20s on Friday and near to
below freezing over most of the region, with lows falling into
the single digits to mid teens Friday night and into the upper
teens to low 20s Saturday night.
(https://www.weather.gov/images/jan/graphicast/1.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.
MSZ018-025>033-036>039-232200-
Bolivar-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-
354 PM CST Thu Dec 22 2022
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and north central
Mississippi.
.DAY ONE...Tonight and Friday
DANGEROUS COLD
THREAT...Extreme
TIMING...Tonight through Friday
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Tonight through Friday morning
ICE ACCUMULATION
THREAT...Limited
TIMING...Late Afternoon through midnight Tonight
Tonight through Friday, low temperatures below 10 degrees with
high temperatures below 32 degrees are likely. Wind chills may
also be briefly lower than -10 degrees at times. Frostbite is
expected in a short period of time and hypothermia is likely with
prolonged exposure. Damage to exposed pipes and water main breaks
are expected.
(https://www.weather.gov/images/jan/graphicast/1.png)
Tonight through Friday morning, weak trees and limbs may break
and fall due to sustained winds up to 25 mph and wind gusts around
40 mph. High profile vehicles could also be affected.
(https://www.weather.gov/images/jan/graphicast/3.png)
Late Afternoon through midnight Tonight, light freezing
drizzle/snow accumulation is possible. Light icing of bridges and
overpasses could occur.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The dangerous cold conditions will continue into Sunday. High
temperatures will only climb into the 20s on Friday and near to
below freezing over most of the region, with lows falling into
the single digits to mid teens Friday night and into the upper
teens to low 20s Saturday night.
(https://www.weather.gov/images/jan/graphicast/1.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.
LAZ007>009-015-016-023>026-MSZ040>043-046>066-072>074-232200-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Issaquena-Sharkey-Yazoo-
Madison MS-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
354 PM CST Thu Dec 22 2022
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Friday
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Tonight through Friday morning
DANGEROUS COLD
THREAT...Significant
TIMING...Tonight through Friday
Tonight through Friday morning, weak trees and limbs may break
and fall due to sustained winds up to 25 mph and wind gusts around
40 mph. High profile vehicles could also be affected.
(https://www.weather.gov/images/jan/graphicast/3.png)
Tonight through Friday, low temperatures below 15 degrees with
high temperatures below 32 degrees are likely. Wind chills below
zero are likely and fall to -5 to -10 degrees at times. Frost bite
and hypothermia are likely with prolonged exposure. Damage to
exposed pipes are likely and water main breaks are possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The dangerous cold conditions will continue into Sunday. High
temperatures will only climb into the 20s on Friday and near to
below freezing over most of the region, with lows falling into
the single digits to mid teens Friday night and into the upper
teens to low 20s Saturday night.
(https://www.weather.gov/images/jan/graphicast/1.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.
MSZ044-045-232200-
Leake-Neshoba-
354 PM CST Thu Dec 22 2022
This hazardous weather outlook is for portions of central
Mississippi, and east central Mississippi.
.DAY ONE...Tonight and Friday
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Tonight through Friday morning
DANGEROUS COLD
THREAT...Extreme
TIMING...Tonight through Friday
Tonight through Friday morning, weak trees and limbs may break
and fall due to sustained winds up to 25 mph and wind gusts around
40 mph. High profile vehicles could also be affected.
(https://www.weather.gov/images/jan/graphicast/3.png)
Tonight through Friday, low temperatures below 10 degrees with
high temperatures below 32 degrees are likely. Wind chills may
also be briefly lower than -10 degrees at times. Frostbite is
expected in a short period of time and hypothermia is likely with
prolonged exposure. Damage to exposed pipes and water main breaks
are expected.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The dangerous cold conditions will continue into Sunday. High
temperatures will only climb into the 20s on Friday and near to
below freezing over most of the region, with lows falling into
the single digits to mid teens Friday night and into the upper
teens to low 20s Saturday night.
(https://www.weather.gov/images/jan/graphicast/1.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.
23
&&
...HAZARD LEGEND...
*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
due to sustained winds over 35 mph and potential wind gusts
greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
to sustained winds ranging from 25 to 35 mph and potential for
wind gusts over 40 mph. Travel will also be difficult for those
in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
sustained winds up to 25 mph and wind gusts around 35 mph.
High profile vehicles could also be affected.
*ICE ACCUMULATION*
Extreme...Extreme ice accumulation expected and infrastructure
will be compromised. Roads impassable and widespread tree
devastation and power outages expected.
Significant...Significant icing of roads, bridges and power lines
is expected. Dangerous travel conditions and numerous power
outages possible.
Elevated...Ice covered roads and bridges are likely. Difficult
travel conditions are expected and sporadic power outages
possible.
Limited...Light icing of bridges and overpasses is possible and
travel could be difficult.
*DANGEROUS COLD*
Extreme...Lows below 10 degrees and highs below 32 degrees
and/or wind chill temperatures lower than -10 degrees likely.
Hypothermia is likely with prolonged exposure and frost bite
is expected on exposed skin within 30 minutes. Water main breaks
are expected.
Significant...Lows below 15 degrees and highs below 32 degrees
and/or wind chills between -10 and -1 degrees likely.
Frost bite and hypothermia are likely with prolonged exposure.
Water main breaks are possible.
Elevated...Lows below 20 degrees and highs near or below 32
degrees and/or wind chills between 0 and 9 degrees likely.
Frost bite and hypothermia are possible with prolonged exposure.
Many exposed pipes may fail.
Limited...Lows below 20 degrees and highs near or below 33 degrees
and/or wind chills around 10 degrees possible. Hypothermia is
possible with prolonged exposure and possible danger to exposed
pipes.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR WINTER WEATHER ISSUES...
Current Winter Weather...
https://www.weather.gov/jan/safe_Winter
Day 1 through 3 Winter Threats...
https://www.wpc.ncep.noaa.gov/wwd/winter_wx.shtml
Winter Impact Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfhsd.html
In the hours before
Local storm report, Dec 22, 6:10 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
610 PM CST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM SNOW CLEVELAND 33.74N 90.73W
12/22/2022 E0.0 INCH BOLIVAR MS OFFICIAL NWS OBS
SNOW REPORTED FALLING IN CLEVELAND.
&&
SSLocal storm report, Dec 22, 6:29 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
629 PM CST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM SNOW GREENVILLE 33.41N 91.06W
12/22/2022 E0.0 INCH WASHINGTON MS ASOS
GLH REPORTS LIGHT SNOW.
&&
SSLocal storm report, Dec 22, 7:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
728 PM CST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW 2 WNW GRENADA 33.79N 89.84W
12/22/2022 E0.0 INCH GRENADA MS PUBLIC
LIGHT SNOW REPORTED IN GRENADA VIA SOCIAL
MEDIA.
&&Local storm report, Dec 22, 7:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
731 PM CST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM SNOW 2 WSW VALLEY HILL 33.49N 90.09W
12/22/2022 E0.0 INCH CARROLL MS ASOS
LIGHT SNOW REPORTED IN KGWO OBSERVATION.
&&